Nebraska, 2005

Hail and Damaging Winds in Nebraska, July 9, 2005

July 9, 2005 · NWS GID · 6 events in 2 counties and zones

Severe thunderstorms in Furnas County produced 60 mph winds in Arapahoe and Cambridge. Power poles were snapped and there were several reports of six to ten inch tree limbs broken.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe thunderstorms in Furnas County produced 60 mph winds in Arapahoe and Cambridge. Power poles were snapped and there were several reports of six to ten inch tree limbs broken.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 9, 1:52 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 9, 1:52 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
252 AM CDT SAT JUL 9 2005

.DISCUSSION...SHORT TERM CONCERN WILL BE IF THUNDERSTORMS POPS OVER
OUR CWA OR STAY WEST THIS MORNING...THEN NEXT CHANCE FOR PRECIP
LOOKS TO BE MONDAY NIGHT INTO TUESDAY.

CURRENT WATER VAPOR LOOP OVER THE CONUS INTERESTING AS THREE OF THE
FOUR CORNERS WITH INTERESTING FEATURES...THE LOW SPINNING INTO THE
NORTHEAST...THE APPROACHING WAVE IN THE PACIFIC NORTHWEST...AND THE
HURRICANE IN THE SOUTHEAST. THE MAIN PLAYER FOR US WILL BE THE WAVE
TO THE NW AS 50 TO 80 METER HEIGHT FALLS NOTED ON THE UPPER AIR
ANALYSIS AT 00Z. THIS WILL KEEP RIDGE FROM SETTING UP LONG TERM
OVER CENTRAL PLAINS AND WILL HELP DRIVE FRONT THROUGH HERE MONDAY
AFTERNOON/EVENING TIME FRAME.

IN THE NEAR TERM...LOW LEVEL JET RUNNING 30-40 KTS FIRST FEW LEVELS
OF KUEX VAD WIND PROFILE. ABOVE THAT WINDS VEER TO THE WEST AT 15-
20 KTS AND THEN NORTH AT ONLY 15 KTS BY 14000 FEET.  BOTH RWD AND
MRR PROFILERS DOWN AT PRESENT WHICH IS TOO BAD AS NAM DEPICTS LOW
LEVEL JET TO SET UP JUST TO OUR WEST BY 06Z WITH NOSE OF JET INTO
THE SW CWA THROUGH 12Z AND WOULD HAVE BEEN NICE TO CONFIRM IT WITH
REAL TIME DATA.  06Z NAM ALSO PLACES 850 THETA E RIDGE OVER WEST TO
CENTRAL CWA BETWEEN 09-12Z. WE HAVE HAD A COUPLE OF CELLS POP UP NEAR
MCCOOK PAST COUPLE OF HOURS. VERY LITTLE MOVEMENT GIVEN THE LIGHT
STEERING WINDS AND THEY HAVE REMAINED FAIRLY WEAK. GIVEN LAST NIGHTS
ACTIVITY WHICH DID NOT OCCUR UNTIL AFTER 330 AM CST AND THEN STORMS
INTENSIFIED RAPIDLY WILL HAVE TO KEEP A CLOSE WATCH ON THESE. MAIN
THREAT WOULD BE LOCALIZED FLOODING.

WILL CUT OFF DISCUSSION HERE AND GET REST OF FORECAST PROCESSED AS
FIRST CELL HAS POPPED IN OUR CWA IN FURNAS COUNTY.

ONCE WE GET PAST THIS MORNING THINGS SHOULD BE MAINLY HOT AND DRY FOR
A COUPLE OF DAYS UNTIL NEXT SYSTEM NOTED ABOVE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

EWALD
Hazardous weather outlook, Jul 8, 2:32 PM CST, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
332 PM CDT FRI JUL 8 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-091200-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE-
NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS-
SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
332 PM CDT FRI JUL 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT WITH THE MAIN THREATS
EXPECTED TO BE PEA SIZE HAIL AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY MORNING WITH PEA
SIZE HAIL AND HEAVY RAIN THE PRIMARY HAZARDS.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

KING

The radar

The Grand Island radar (KUEX), 70 km away, was scanning. The volume nearest the first event began at 09:57 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Harlan

When
July 9, 3:58 AM CST
Where
Harlan County, Republican City
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.100, -99.217

Thunderstorm Wind, Furnas

When
July 9, 10:07 AM CST
Where
Furnas County, Arapahoe
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -99.900

Thunderstorm Wind, Furnas

When
July 9, 10:15 AM CST
Where
Furnas County, 7 mi SE of Cambridge
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
40.217, -100.067

Thunderstorm Wind, Furnas

When
July 9, 10:25 AM CST
Where
Furnas County, 5 mi E of Arapahoe
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -99.800

Thunderstorm Wind, Furnas

When
July 9, 10:47 AM CST
Where
Furnas County, Arapahoe
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -99.900

Thunderstorm Wind, Furnas

When
July 9, 11:30 AM CST
Where
Furnas County, Cambridge
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
40.283, -100.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452521, 5452522, 5452523, 5452524, 5452525, 5452526.